Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2006, 7:31 PM CDT for Saline County, Kansas. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2006, 7:31 PM CDT (00:31 UTC)
- Expired
- Jul 10, 2006, 8:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Saline County, KS
The radar
The Topeka radar (KTWX), 118 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:55 PM CDT | TSTM WND GST 50 | Salina, KS | |
| Jul 10, 7:55 PM CDT | HAIL 0.5 | Salina, KS | |
| Jul 10, 8:15 PM CDT | TSTM WND DMG | Salina, KS | 7 TO 10 INCH DIAMETER TREE LIMBS WERE DOWNED...SOME ON CARS. COURTESY KSAL RADIO. |
| Jul 10, 8:15 PM CDT | TSTM WND DMG | Salina, KS | FEW TREES DOWNED IN THE NORTH AND CENTERAL PART OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 110031 SVRICT KSC169-110130- /O.NEW.KICT.SV.W.0182.060711T0031Z-060711T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 731 PM CDT MON JUL 10 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS. * UNTIL 830 PM CDT. * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. DIME SIZE HAIL WILL ALSO BE POSSIBLE WITH THIS STORM. THIS STORM WAS LOCATED NEAR SALINA...AND MOVING EAST AT 10 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... GYPSUM...NEW CAMBRIA...SALINA...SALINA AIRPORT. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3894 9769 3877 9775 3865 9737 3890 9738 $$ COX
3 follow-up statements
000 WWUS53 KICT 110048 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 748 PM CDT MON JUL 10 2006 KSC169-110130- /O.CON.KICT.SV.W.0182.000000T0000Z-060711T0130Z/ SALINE KS- 748 PM CDT MON JUL 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN SALINE COUNTY UNTIL 830 PM CDT... AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR SALINA...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR GYPSUM BY 820 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3894 9769 3877 9775 3865 9737 3890 9738 $$ COX
000 WWUS53 KICT 110059 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 759 PM CDT MON JUL 10 2006 KSC169-110130- /O.CON.KICT.SV.W.0182.000000T0000Z-060711T0130Z/ SALINE KS- 759 PM CDT MON JUL 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN SALINE COUNTY UNTIL 830 PM CDT... AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR NEW CAMBRIA...OR 6 MILES EAST OF SALINA...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR GYPSUM BY 820 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3894 9769 3877 9775 3865 9737 3890 9738 $$ COX
000 WWUS53 KICT 110121 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 822 PM CDT MON JUL 10 2006 KSC169-110132- /O.EXP.KICT.SV.W.0182.000000T0000Z-060711T0130Z/ SALINE KS- 822 PM CDT MON JUL 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 818 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3894 9769 3877 9775 3865 9737 3890 9738 $$ COX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:04 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 10, 3:04 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 304 PM CDT MON JUL 10 2006 .DISCUSSION... MAIN FORECAST CONCERNS WILL DEAL WITH ENDING TIME OF THE UNSETTLED WEATHER PATTERN...FOLLOWED BY HOT AND HUMID CONDITIONS FOR LATE IN THE WORK WEEK THROUGH THE WEEKEND. TONIGHT LATEST VISIBLE SATELLITE IMAGERY SHOWS A MCV MOVING EAST INTO EASTERN KANSAS WHICH WAS RESPONSIBLE FOR THE NUMEROUS SHOWER/STORM ACTIVITY. SUBSIDENCE BEHIND THIS DISTURBANCE HAS CLEARED OUT THE SKIES SOMEWHAT AND CREATED A LULL IN PRECIP ACTIVITY OVER CENTRAL KANSAS...HOWEVER A SECOND PIECE OF TRAILING ENERGY WAS SITUATED FROM NORTHERN KANSAS INTO THE TEXAS PANHANDLE. STORMS COULD RE-DEVELOP ACROSS CENTRAL/SOUTH CENTRAL KANSAS LATER THIS AFTERNOON/EVENING DUE TO STRONG DAYTIME HEATING AND A WEAKENING CAP AHEAD OF THE TRAILING SHORT WAVE ENERGY. MEANWHILE...LOW LEVEL JET/ISENTROPIC LIFT IS EXPECTED TO INCREASE LATER TONIGHT WITH PRECIP COVERAGE INCREASING...ESPECIALLY ACROSS SOUTHERN KANSAS WHERE LOW LEVEL JET/MOISTURE TRANSPORT BECOMES MORE FAVORABLE. HEAVY RAINFALL POTENTIAL WILL EXIST GIVEN VERY TROPICAL-LIKE AIRMASS IN PLACE...AND POSSIBLE TRAINING OF PRECIP ACTIVITY TONIGHT. TUES-WED NEAR NORMAL TEMPS(90S) AND VERY HUMID CONDITIONS WILL PREVAIL THIS PERIOD ALONG WITH OFF AND ON PRECIP CHANCES. A LOW LEVEL BOUNDARY LOOKS TO SAG SOUTHWARD FOR TUESDAY AND PERHAPS LINGER OVER THE REGION THROUGH WEDNESDAY. LOCATION OF THIS BOUNDARY WILL BE DIFFICULT TO PIN DOWN GIVEN POSSIBLE MESO-SCALE EFFECTS FROM CONVECTION. AS A RESULT...WE WILL KEEP CHANCES OF SHOWERS/STORMS GOING AS A MOIST UNSTABLE AIRMASS REMAINS OVER KANSAS ALONG LINGERING LOW LEVEL BOUNDARY. MID-LEVEL INSTABILITY/WARM AIR ADVECTION SEEMS FAVORABLE FOR THUNDERSTORM DEVELOPMENT FOR WEDNESDAY NIGHT INTO EARLY THURSDAY...AS ANOTHER POSSIBLE IMPULSE MOVES ACROSS KANSAS. THUR LINGERING PRECIP ACTIVITY WILL BE POSSIBLE DURING THE MORNING HRS FOLLOWED BY MUCH WARMER TEMPS. TEMPS LOOK TO REACH INTO THE MID AND UPPER 90S ACROSS THE REGION. EXTENDED: FRI-MON HOT...HUMID AND DRY WEATHER CONDITIONS ARE EXPECTED FOR THIS PERIOD AS SUMMER TIME HEAT BUILDS ACROSS KANSAS. ONLY A FEW MINOR TWEAKS WERE MADE AS BROAD UPPER RIDGE PATTERN APPEARS TO SETUP ACROSS THE CENTRAL PLAINS. ONE CONCERN FOR LATER SHIFTS TO MONITOR...ECM MODEL SOLUTION IS TRYING TO SLIDE A WEAK WAVE INTO THE AREA FOR FRIDAY/SATURDAY BETWEEN TWO UPPER LEVEL HIGH PRESSURE CENTERS. THIS COULD RESULT IN SOME DIURNAL PRECIP ACTIVITY IF IT PANS OUT...BUT WE WILL LET LATER SHIFTS RE-EVALUATE NEXT SUITE OF MODEL RUNS BEFORE MAKING ANY CHANGES AT THIS JUNCTURE. ABOVE NORMAL TEMPS COMBINED WITH HIGHER RELATIVE HUMIDITIES COULD YIELD HEAT INDICES ABOVE 100 DEGREES. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 93 72 94 / 50 30 20 10 HUTCHINSON 69 93 71 94 / 50 30 20 20 NEWTON 69 92 71 93 / 50 30 20 10 ELDORADO 70 92 72 93 / 60 30 20 10 WINFIELD-KWLD 71 93 73 94 / 60 40 20 10 RUSSELL 68 93 70 94 / 40 20 20 20 GREAT BEND 68 93 70 94 / 40 20 20 20 SALINA 70 92 72 94 / 40 20 20 10 MCPHERSON 69 92 71 94 / 50 20 20 10 COFFEYVILLE 71 92 73 92 / 70 40 30 10 CHANUTE 70 89 72 90 / 70 40 30 10 IOLA 70 89 72 90 / 60 40 30 10 PARSONS-KPPF 71 90 73 92 / 70 40 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 10, 3:54 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 354 PM CDT MON JUL 10 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 354 PM CDT MON JUL 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS UP TO 50 MPH WILL BE POSSIBLE THROUGH THE EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS LATER TONIGHT...ESPECIALLY ACROSS SOUTHERN KANSAS. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY...HOWEVER POSSIBLE TRAINING OF THUNDERSTORM ACTIVITY COULD LEAD TO MINOR FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY MORNING ACROSS THE AREA. A FEW STRONG STORMS WILL BE POSSIBLE AGAIN...ALONG WITH THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL. HEAT INDICES WILL LIKELY EXCEED 100 DEGREES BY THURSDAY AND FRIDAY AFTERNOON...AND POSSIBLY CONTINUING INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/CJ
In the hours before
Special weather statement, Jul 10, 7:24 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 724 PM CDT MON JUL 10 2006 KSZ049-110100- SALINE- 724 PM CDT MON JUL 10 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SALINA...AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 34 min |
| Jul 11, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 57 min |
| Jul 11, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 59 min |
| Jul 11, 6:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 39 min |
| Jul 11, 6:41 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.